Idaho, 2010

Wildfire and Damaging Winds in Idaho, August 21 to 22, 2010

August 21 to 22, 2010 · NWS BOI · 6 events in 4 counties and zones

A dry cold front moving across Eastern Oregon and Idaho set off a series of mainly dry thunderstorms generating severe outflow winds in the Treasure Valley, including Boise, and the Snake River plain throughout the evening of the 21st.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
70
Property damage
$100,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A dry cold front moving across Eastern Oregon and Idaho set off a series of mainly dry thunderstorms generating severe outflow winds in the Treasure Valley, including Boise, and the Snake River plain throughout the evening of the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Aug 21, 1:59 PM MST, 4 hours 51 minutes earlier.

Area forecast discussion, Aug 21, 1:59 PM MST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
259 PM MDT SAT AUG 21 2010

.SHORT TERM...TONIGHT THROUGH MONDAY...NARROW BAND OF CONVECTION
CONTINUES SOUTH AND EAST OF MOUNTAIN HOME THIS AFTERNOON WITH
ISOLATED HIGH-BASED THUNDERSTORMS OCCURRING MAINLY OVER THE
SOUTHWEST HIGHLANDS. DRY SLOT REMAINS OVER THE REST OF THE AREA WITH
CLEAR SKIES FROM BOISE...TO BURNS IN THE WEST AND MCCALL IN THE
NORTH. PRE-FRONTAL WINDS ARE STARTING TO PICK UP WITH GUSTS IN THE
25-35 MPH RANGE IN SOUTHEAST OREGON AND GUSTS OF 20-30 MPH OVER THE
ELEVATED TERRAIN OF SOUTHWEST IDAHO. THESE WINDS ARE COMBINING WITH
LOW HUMIDITIES SO RED FLAG WARNING WILL REMAIN IN EFFECT THROUGH
THIS EVENING.

COLD FRONT SITUATED OVER CENTRAL OREGON STILL ON TRACK TO MOVE
THROUGH SE OREGON THIS EVENING...THEN MOVE ACROSS SW IDAHO LATE THIS
EVENING THROUGH EARLY SUNDAY MORNING. SLIGHT CHANCE OF
SHOWERS/THUNDERSTORMS ALONG THE FRONT AND WITH THE UPPER TROUGH AS
IT ADVANCES EASTWARD OVERNIGHT THROUGH SUNDAY EVENING...WITH
MOISTURE STILL VERY LIMITED SO MOST AREAS WILL NOT RECEIVE
MEASURABLE RAINFALL WITH THIS EVENT. BIGGEST CHANGE WILL BE THE
COOLER TEMPERATURES ON SUNDAY. GUSTY NORTHWEST WINDS WILL DEVELOP
SUNDAY AFTERNOON AND CONTINUE THROUGH SUNDAY EVENING...ESPECIALLY IN
THE VALLEY FROM BOISE TO TWIN FALLS. A COOL BUT DRY NORTHWEST FLOW
DEVELOPS BEHIND THE DEPARTING UPPER TROUGH LATE SUNDAY NIGHT THROUGH
MONDAY.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...MODEL AGREEMENT IS
ABOVE AVERAGE THROUGH THE PERIOD. AN UPPER LEVEL RIDGE CENTERED OVER
ARIZONA DOMINATES OUR WEATHER THROUGH WEDNESDAY. TEMPERATURES RISE
FROM A COUPLE OF DEGREES ABOVE NORMAL ON TUESDAY TO AROUND 8 DEGREES
ABOVE NORMAL ON WEDNESDAY. WEDNESDAY NIGHT AND THURSDAY AN UPPER
LEVEL TROUGH DEEPENS OVER THE COAST. ALTHOUGH THE RIDGE AXIS SHIFTS
EAST OF THE ROCKIES...OUR AREA STAYS IN THE WARM AIR THURSDAY...WITH
TEMPERATURES NEARLY AS HIGH AS ON WEDNESDAY. READINGS COOL TO NEAR
NORMAL FOR FRIDAY AND SATURDAY AS THE TROUGH DEEPENS AND HEIGHTS
LOWER. ENOUGH MOISTURE SHOULD BE AVAILABLE THURSDAY AFTERNOON
THROUGH SATURDAY FOR ISOLATED SHOWERS AND THUNDERSTORMS.

&&

.AVIATION...EXPECT ISOLATED HIGH BASED THUNDERSTORMS UNTIL 06Z
MOSTLY EAST OF A LINE FROM KREO-KBOI-IDAHO CITY AND EAST OF KMYL.
COVERAGE WILL DECREASE AFTER 06Z. ON SUNDAY SHOWERS AND ISOLATED
THUNDERSTORMS WILL BE MAINLY OVER EASTERN OREGON AND THE WEST
CENTRAL IDAHO AND BOISE MOUNTAINS. A PACIFIC COLD FRONT WILL CROSS
EASTERN OREGON 03Z-06Z...AND REACH KTWF/KJER BY 12Z. SURFACE WINDS
WILL BE MODERATE FROM THE SOUTH...BECOMING MODERATE WESTERLY AFTER
THE FRONT PASSES. WINDS ALOFT WILL BE SOUTHWEST TO 35 KTS AT 12K
FEET MSL.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING IDZ400-401-418-419.
OR...RED FLAG WARNING UNTIL 9 PM MDT /8 PM PDT/ THIS EVENING ORZ636-
     637.
&&

WEATHER.GOV/BOISE

SHORT TERM...BW
LONG TERM....JT/DD
AVIATION.....JT
Hazardous weather outlook, Aug 21, 5:03 AM MST, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
603 AM MDT SAT AUG 21 2010

IDZ011>016-028>030-033-ORZ061>064-221215-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
603 AM MDT SAT AUG 21 2010 /503 AM PDT SAT AUG 21 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MUCH COOLER WEATHER
IS EXPECTED OVER THE AREAS BY SUNDAY WITH VALLEY HIGH TEMPERATURES
DROPPING INTO THE 70S IN SOME LOCATIONS. LITTLE OR NOT
PRECIPITALTION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 21, 5:35 PM MST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
635 PM MDT SAT AUG 21 2010

IDZ014-220115-
ADA ID-
635 PM MDT SAT AUG 21 2010

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  ADA COUNTY IN SOUTHWEST IDAHO...

UNTIL 715 PM MDT.

AT 628 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG OUTFLOW WINDS FROM PREVIOUS THUNDERSTORMS. THE LEADING EDGE
OF THE WINDS WAS 5 MILES NORTHEAST OF SWAN FALLS...MOVING NORTH AT
25 MPH.

WIND GUSTS 40 TO 45 MPH ARE EXPECTED WITH THESE WINDS.

THE LEADING EDGE OF THE WINDS WILL BE NEAR...
  INITIAL POINT AROUND 630 PM MDT...
  KUNA AROUND 640 PM MDT...
  BLACKS CREEK RESERVOIR AND MERIDIAN AROUND 700 PM MDT...
  BOISE AIRPORT AROUND 700 PM MDT...
  BOISE CITY AT 715 PM.

LAT...LON 4373 11643 4348 11600 4320 11629 4332 11646
TIME...MOT...LOC 0031Z 225DEG 20KT 4333 11631

GSKARI

The radar

The Boise radar (KCBX), 132 km away, was scanning. The volume nearest the first event began at 01:47 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 wildfire. Local standard time, as filed.

Thunderstorm Wind, Owyhee

When
August 21, 6:50 PM MST to 7:15 PM MST
Where
Owyhee County, 29.92 mi S of Triangle to 7.49 mi SE of Grandview
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
42.350, -116.690

Brace Flat RAWS recorded a wind gust of 64 MPH.

Thunderstorm Wind, Ada

When
August 21, 8:05 PM MST to 8:35 PM MST
Where
Ada County, 5 mi SW of (Boi)gowen Fld Boise to 7 mi NE of (Boi)gowen Fld Boise
Measured
59 kt (68 mph) measured gust
Injuries
70 direct, 0 indirect
Reported by
ASOS
Coordinates
43.519, -116.291

The BOI ASOS measured a wind gust of 68 MPH and several reports were received for wind damage including downed trees and power lines. Minor injuries were reported from the Western Idaho Fair as a result of temporary structures collapsing.

Thunderstorm Wind, Boise

When
August 21, 9:00 PM MST to 9:30 PM MST
Where
Boise County, 8 mi W of Idaho City to Grimes
Measured
61 kt (70 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
43.830, -115.990

Boise County Sherrif's dispatch reported a large number of trees down on and around Grimes Creek Road including one fatality at Grimes Creek.

Thunderstorm Wind, Owyhee

When
August 21, 9:30 PM MST to 9:55 PM MST
Where
Owyhee County, 3.77 mi NNE of Triangle to 12.78 mi NNE of Grandview
Measured
67 kt (77 mph) measured gust
Reported by
RAWS
Coordinates
42.830, -116.590

Triangle RAWS recorded a wind gust of 77 MPH.

Wildfire, Upper Treasure Valley

When
August 21, 11:00 PM MST to August 22, 1:00 AM MST
Where
Upper Treasure Valley forecast zone
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
43.129, -115.960 (the zone’s center; the record gives no point)

A home and six out buildings were destroyed by a wildfire due to downed power lines in the area of Federal Way and Kootenai streets.

Thunderstorm Wind, Owyhee

When
August 21, 11:30 PM MST to August 22, 12:00 AM MST
Where
Owyhee County, 29.92 mi S of Triangle to 15.41 mi N of Grandview
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
42.350, -116.690

Brace Flat RAWS recorded a wind gust of 63 MPH.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Boise2010-08-2145MaleCampingDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2010Every state in 2010This day in weather historyWarnings in Idaho, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258237, 258220, 258221, 258245, 258249, 258248.